Insulin and hyperglycaemia
insulin dose pages from DAFNE
Hyperglycaemia is the term used when blood glucose levels rises too high.
It is impossible to avoid this all the time, but if blood glucose levels
rise often they will cause complications such as retinopathy. If glucose
levels rise you need to consider injecting extra insulin to bring glucose
What causes hyperglycaemia?
- to many CPs for the insulin
taken....did you forget about a snack?
- not enough insulin for the CPs
eaten...have you miscalculated your CPs?
- reduced physical activity
Before altering an insulin dose, except in the case of illness, follow
the one-step approach.
'Correcting' high blood glucose levels
For occasional high blood glucose levels above the target range, consider
correcting with quick-acting insulin.
As a general principle
- 1 unit of quick acting insulin lowers blood glucose by 2-3 mmol/l.
- For blood glucose levels above 11mmol/l this rule does not necessarily
- record corrective doses in your diary with a + sign, ie 10+1
If corrective doses are required on a regular basis, a pattern of hypoglycaemia
develops. Consider adjusting your ratio of quick-acting insulin to CPs,
or whether your background insulin might need adjustment.
Only make one change at a time, and measure the effect. If altering background
insulin, increase dose by 1-2 units (10-20%) at a time. This is taught
in detail on the DAFNE program. See DAFNE